Packaging Digest is part of the Informa Markets Division of Informa PLC

This site is operated by a business or businesses owned by Informa PLC and all copyright resides with them. Informa PLC's registered office is 5 Howick Place, London SW1P 1WG. Registered in England and Wales. Number 8860726.

FDA: Stricter over-the-counter labeling needed



The Food and Drug Administration has released new guidelines that are expected to reduce the risk of overdoses when giving children over-the-counter liquid medications.


In the past, medication errors have been reported since many over-the-counter products had dose labeling inconsistent with a measuring device provided with the package. Now, over-the-counter products should come with calibrated dispensing devices that will match the units of measurement on the medication label, rather than have the label listing the dose in teaspoons, for example, and the cup measuring in milileters.


"I've had parents give a child infant's Tylenol and use the Motrin dropper," said Owensboro pediatrician Dr. John Phillips."Or the bottle says not to use the product for ages 4 and under, but it says you can give (older children) a half-teaspoon every six hours, so they'll give one-fourth of a teaspoon to the 2-year-old and assume it's OK.


"Most errors, it's not going to be a huge issue, but for somebody giving a double dose of Tylenol every four hours for four or five days, it gets dangerous."


Another problem is with different concentrations in infant's medicine and children's medicine. Now, Consumer Healthcare Products Association plans to change liquid acetaminophen products to one concentration only, doing away with the infant's concentration. The children's concentration will remain, but the bottle's label will indicate age-appropriate dosages.


"Having one standard formulation will help prevent some of those dosage errors," Phillips said.
Phillips said the multitude of products on the market also lends to confusion. "There are so many over-the-counter products when you're talking about Motrin and Tylenol for fever, discomfort or cough and cold, that it gets confusing," Phillips said. "When I go to the pharmacy I have to look at the ingredients to find out what's what.


"Some products say this one is for allergy and another is for night-time cold and cough, and then you look at the label and they have the same ingredients."

 


 

Article written by Rich Suwanski, Messenger-Inquirer, Owensboro, Ky.

Distributed by McClatchy-Tribune Information Services.

 


 

 

 

Hide comments
account-default-image

Comments

  • Allowed HTML tags: <em> <strong> <blockquote> <br> <p>

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Publish